Alert archive / Alabama / Lake Wind Advisories in 2008

Lake Wind Advisory 21, NWS Birmingham, AL

April 11, 200839 counties in Alabama

NWS Birmingham, AL issued this lake wind advisory at Apr 11, 2008, 9:54 AM CDT for 39 counties in Alabama. It took effect at Apr 11, 2008, 11:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2008, 9:54 AM CDT (14:54 UTC)
In effect from
Apr 11, 2008, 11:00 AM CDT
Expired
Apr 11, 2008, 6:00 PM CDT
In force
7 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KBMX 111454
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
954 AM CDT FRI APR 11 2008

...BREEZY CONDITIONS EXPECTED AGAIN TODAY...

.INCREASING PRESSURE GRADIENT OUT AHEAD OF AN APPROACHING COLD
FRONT WILL CAUSE WINDS TO INCREASE THIS MORNING...WITH AN EXTRA
BOOST TO BREEZY CONDITIONS AS TEMPERATURES WARM LATE THIS MORNING
AND WE BEGIN MIXING OUT. WINDS SHOULD DIMINISH LATER THIS
AFTERNOON AS THE PRESSURE GRADIENT ASSOCIATED WITH THIS SYSTEM
WEAKENS...AND WITH THE LOSS OF HEATING.

ALZ011>015-017>050-112300-
/O.NEW.KBMX.LW.Y.0021.080411T1600Z-080411T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
954 AM CDT FRI APR 11 2008

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. 

SOUTHERLY WINDS OF 15 TO 20 MPH...WITH GUST OF 25 TO 30 MPH CAN BE
EXPECTED ON AREA LAKES AND WATERWAYS LATE THIS MORNING AND THIS
AFTERNOON.

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this lake wind advisory went out at Apr 11, 6:44 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 11, 6:44 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 AM CDT FRI APR 11 2008

.UPDATE...FOR 12Z AVIATION.

&&

.SHORT TERM...TODAY THROUGH SATURDAY.

EARLY MORNING TEMPERATURES ARE RANGING FROM THE MID 60S TO LOWER 70S
ACROSS CENTRAL ALABAMA. WINDS CONTINUE TO BE SOUTHERLY WITH THE
OCCASIONAL GUST TO 20 MPH ACROSS THE NORTH. DEWPOINTS RANGE FROM THE
MID AND UPPER 60S ACROSS THE WEST TO THE MID AND UPPER 50S
ELSEWHERE. A COLD FRONT EXTENDS FROM MISSOURI THROUGH ARKANSAS AND
INTO TEXAS. WELL ADVERTISED LINE OF CONVECTION OVER CENTRAL
TENNESSEE AND NORTHERN MISSISSIPPI CONTINUES TO CREEP CLOSER TO
NORTHWEST ALABAMA THIS MORNING.  AS EXPECTED...IT HAS WEAKENED QUITE
A BIT OVERNIGHT.

THE PRE-FRONTAL LINE WILL BE SLOW TO PUSH INTO THE AREA THIS MORNING
AND SHOULD HANG UP OVER THE NORTHWESTERN COUNTIES UNTIL THE COLD
FRONT APPROACHES WEST ALABAMA SOMETIME AFTER MIDDAY. BY THAT
TIME...THE ATMOSPHERE OVER CENTRAL ALABAMA WILL HAVE HAD PLENTY OF
TIME TO DESTABILIZE AND NUMEROUS TO WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE I-59 CORRIDOR EARLY
AFTERNOON. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND HAIL THE PRIMARY THREATS. AS FOR
TORNADOES...FORECAST SOUNDING PROFILES CONTINUE TO SHOW BOUNDARY
LAYER WINDS BECOMING SOUTHWESTERLY AND MORE UNIDIRECTIONAL AS THE
MORNING PROGRESSES. BY THE TIME THE GREATEST INSTABILITY IS
REALIZED...THE TORNADIC THREAT SHOULD BE MINIMAL.

THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH AS WE LOSE THE
DAYTIME INSTABILITY. HOWEVER...ONGOING SHOWERS AND THUNDERSTORMS
WILL CONTINUE WELL INTO THE EVENING AS THE COLD FRONT SLOWLY PASSES
THROUGH THE STATE.

SATURDAY...SHOWERS AND THUNDERSTORMS WILL PUSH OUT OF SOUTHEAST
ALABAMA BY MID MORNING. THE INITIAL WAVE OF COOLER TEMPERATURES WILL
ALSO BE NOTICEABLE SATURDAY AS HIGHS RANGE FROM THE LOWER 60S TO
LOWER 70S. WINDS WILL BE GUSTY OUT OF THE WEST NORTHWEST.

88

.LONG TERM...SUNDAY THROUGH FRIDAY.

HIGHLY AMPLIFIED UPPER PATTERN STARTS THE WEEK...WITH TROUGH AXIS
JUST TO THE WEST OF CENTRAL ALABAMA AT THE START OF THE PERIOD. THE
TROUGH AXIS MOVES ACROSS THE AREA MONDAY PROVIDING DEEP NORTHERLY
FLOW THROUGH EARLY WEDNESDAY. UPPER FLOW THEN TRANSITIONS TO
SOUTHWEST INTO FRIDAY AS RIDGE SLOWLY TRAVERSES THE AREA. 500MB
HEIGHTS DROP INTO THE 540S MONDAY AND REBOUND INTO THE 580 RANGE BY
THURSDAY. THE LATEST RUNS OF THE GFS AND ECMWF APPEAR TO HAVE GOOD
AGREEMENT WITH THIS EVOLUTION...WHICH WILL BE MUCH LESS ACTIVE THAN
WE HAVE EXPERIENCED THE LAST FEW WEEKS....ALTHOUGH QUITE A
TEMPERATURE RIDE THIS WEEK.

COLD CANADIAN HIGH PRESSURE SLOWLY FILTERS INTO CENTRAL ALABAMA AND
REMAINS THE DOMINANT FEATURE THE ENTIRE PERIOD...ALTHOUGH QUITE
MODIFIED BY PERIODS END. GFS ENSEMBLE/GFS/NAM/ECMWF/SREF HAVE SOME
SPREAD ON THE MAGNITUDE OF THE COLD SNAP. AT THIS TIME...WILL TAKE
A MIXED APPROACH TO THE LOWS. WILL DROP READINGS INTO THE 30S SUNDAY
MORNING THROUGH WEDNESDAY MORNING. WIND AND CLOUD COVER WILL
SOMEWHAT LIMIT OVERALL COOLING. WILL KEEP THE TREND OF THE COLDEST
MORNING FOR TUESDAY..WITH A FEW READINGS JUST BELOW FREEZING IN THE
NORMALLY COOLER SPOTS NORTHWEST AND EAST CENTRAL. ONCE AGAIN DUE
TO CLOUDS...HIGHS DO NOT INCH OUT OF THE 50S UNTIL TUESDAY
AFTERNOON. TEMPERATURES BACK TO NORMAL BY THURSDAY AND FRIDAY.

GFS HAS SHIFTED TOWARD THE OLDER RUNS OF THE ECMWF KEEPING JUST
ENOUGH MOISTURE AND LIFT AROUND FOR A FEW SHOWERS SUNDAY THROUGH
MONDAY. RE-INTRODUCED THE 20 POPS EACH PERIOD WITH VERY LITTLE
IN THE WAY OF MEASURING. TO KEEP CONSISTENCY WITH COLDER TEMPS
SURFACE AND ALOFT...MENTIONED SNOW SHOWERS NORTH AND EAST. A FEW
FLAKES MAY BE MIXED IN AT TIMES...BUT OVERALL NO PROBLEMS. THIS IS
NOT FAVORED DUE TO CLIMATOLOGY...BUT MODELS HAVE BEEN CONVERGING
TOWARD THIS COLD SOLUTION.

75/LINHARES

&&

.AVIATION...12Z TAF DISCUSSION.

SCT TO BKN CLOUDS STREAMING NORTHWARD ACROSS CENTRAL ALABAMA THIS
MORNING. CEILINGS ARE EXPECTED TO VARY BETWEEN 1500 AND 5000 FT.
SOUTH WINDS WILL BECOME SOUTHWEST AND GUSTY TO 20 AND 25 KTS LATER
IN THE MORNING AND EARLY AFTERNOON. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE AFTERNOON AS THE
ATMOSPHERE DESTABILIZES AHEAD OF AN APPROACHING COLD FRONT. THE
HEAVIEST THUNDERSTORMS SHOULD DEVELOP BETWEEN 19Z AND 00Z WITH PERIODS
OF SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE THROUGH THE
REMAINDER OF THE EVENING AND EARLY MORNING.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

88/75/88
Hazardous weather outlook, Apr 10, 1:10 PM CDT, 20 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT THU APR 10 2008

ALZ011>015-017>050-111805-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
110 PM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOUTHERLY WINDS WILL CONTINUE TO BE BREEZY ACROSS CENTRAL ALABAMA AS
THE PRESSURE GRADIENT TIGHTENS IN RESPONSE TO AN APPROACHING STRONG
STORM SYSTEM. THROUGH MIDNIGHT...AREAS NEAR AND WEST OF INTERSTATE
65 WILL EXPERIENCE WINDS OF 15 TO 25 MPH. ELSEWHERE...OCCASIONAL
WIND GUSTS UP TO 20 MPH CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY...STRONG TO SEVERE STORMS ARE EXPECTED ALONG AND AHEAD OF
AN APPROACHING COLD FRONT. A WEAKENING PRE-FRONTAL SQUALL LINE WILL
APPROACH NORTHWEST ALABAMA NEAR SUNRISE FRIDAY...WITH THE POTENTIAL
FOR SEVERE STORMS. AS THE DAY PROGRESSES...THE LINE IS EXPECTED TO
REFORM AND STRENGTHEN AS THE ACTUAL COLD FRONT MOVES INTO THE STATE.
AS THE FRONT CROSSES THE STATE FROM WEST TO EAST...THE POSSIBILITY
FOR STRONG TO SEVERE STORMS WILL BEGIN BY NOON IN THE WEST AND
CONTINUE THROUGH 10 PM IN THE EAST. THESE STORMS COULD CARRY WITH
THEM THE POTENTIAL FOR HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

AFTER THIS STORM SYSTEM PASSES LATE FRIDAY NIGHT AND EARLY
SATURDAY MORNING...STRONG NORTHERLY FLOW IS EXPECTED.  WINDS WILL
LIKELY BE SUSTAINED BETWEEN 12 AND 18 MPH ON SATURDAY AND SUNDAY WITH
GUSTS IN EXCESS OF 25 MPH.

MONDAY AND TUESDAY MORNINGS...COLD TEMPERATURES ARE POSSIBLE
ACROSS CENTRAL ALABAMA.  SOME LOCATIONS MAY SEE TEMPERATURES CLOSE
TO FREEZING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY ON FRIDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 12:10 PM CDTTornado WarningBMXFayette, Marion, Walker, Winston35 min
Apr 11, 12:52 PM CDTTornado WarningBMXWalker, Winston38 min
Apr 11, 1:25 PM CDTSevere Thunderstorm WarningBMXLamar, Marion50 min
Apr 11, 1:53 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston52 min
Apr 11, 1:56 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens49 min
Apr 11, 2:14 PM CDTTornado WarningBMXFayette, Marion, Walker, Winston46 min
Apr 11, 2:23 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker52 min
Apr 11, 2:28 PM CDTSevere Thunderstorm WarningBMXMarengo47 min
Apr 11, 2:38 PM CDTTornado WarningBMXWinston22 min
Apr 11, 2:39 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens51 min
Apr 11, 2:50 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa, Walker, Winston40 min
Apr 11, 2:56 PM CDTSevere Thunderstorm WarningBMXBibb, Dallas, Hale, Marengo, Perry49 min
Apr 11, 3:05 PM CDTTornado WarningBMXFayette, Pickens, Tuscaloosa25 min
Apr 11, 3:24 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter, Tuscaloosa51 min
Apr 11, 3:30 PM CDTSevere Thunderstorm WarningBMXFayette, Jefferson, Tuscaloosa, Walker45 min
Apr 11, 3:41 PM CDTSevere Thunderstorm WarningBMXBlount, Walker19 min
Apr 11, 3:44 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Jefferson, Perry, Shelby61 min
Apr 11, 3:50 PM CDTTornado WarningBMXJefferson, Tuscaloosa, Walker40 min
Apr 11, 3:52 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah, St. Clair38 min
Apr 11, 4:01 PM CDTTornado WarningBMXCalhoun, Cherokee, Etowah, St. Clair44 min
Apr 11, 4:07 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah38 min
Apr 11, 4:18 PM CDTTornado WarningBMXBlount, Jefferson, St. Clair42 min
Apr 11, 4:22 PM CDTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Perry, Sumter, Tuscaloosa53 min
Apr 11, 4:34 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby, Talladega41 min
Apr 11, 4:37 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker23 min
Apr 11, 4:42 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Hale, Jefferson, Perry, Shelby and 1 more48 min
Apr 11, 4:42 PM CDTTornado WarningBMXCalhoun, Cherokee, Etowah33 min
Apr 11, 4:56 PM CDTTornado WarningBMXBlount, Calhoun, Etowah, St. Clair24 min
Apr 11, 5:27 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry, Tuscaloosa48 min
Apr 11, 5:41 PM CDTTornado WarningBMXBibb, Chilton, Perry49 min
Apr 11, 6:24 PM CDTTornado WarningBMXBibb, Chilton, Perry51 min
Apr 11, 6:46 PM CDTTornado WarningBMXClay, Talladega29 min

Nearby

Lake Wind Advisories in Alabama, 2008Every lake wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.